MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-7-20-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/10/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information that three axium coils did not detach initially.The patient was being treated for an unruptured amorphous aneurysm in the acomm location.The max diameter was 9mm and the neck diameter was 3mm.Blood flow was normal.Vessel tortuosity was severe.The devices were prepared according to the instructions for use (ifu).  the microcatheter was a competitor's product. the coils were detached.When pulling back the pusher wire the detacher marker on the pusher wire moved back and the coil didn't.Then after about 1 cm the coil started to come back when pulling the pusher wire.Repositioned the microcatheter distally and proximally.And tried detaching 2 more times.Then broke the pusher wire.And still the coil would come back after pulling back the pusher.Eventually the coil detached after the microcatheter moved and pusherwire pushed pulled numerous times.The physician attempts to detach the coil with the instant detacher 4 times.The physician did not try to detach with another instant detacher.2 manual attempts were made via a hypotube.There were no issues with the instant detacher.No symptoms were reported.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: product analysis #(b)(4):equipment used: vis (b)(6), 203cm ruler (b)(6) document used: n/a as found condition (condition of returned device): 4 axium coils were returned within a shipping box and within a plastic sealed biohazard bag.Visual inspection/damage location details: due to the condition in which the axium coils were returned, it could not be determined which pli or product event each axium coil corresponds to.(coil 1) the axium implant coil was returned without the introducer sheath.The actuator interface was found to be loose and not attached to the coupler tube.There appeared to be evidence of mechanical detachment using an instant detacher at this location.The axium implant pushwire was found to be kinked at ~126.3cm, broken but retained by release wire at break indicator, and kinked at ~145.3cm from proximal end.The coin was found not against the lumen stop.The shield coil was found intact with the implant coil already detached.The implant coil was not returned.No other anomalies were observed.(coil 2) the axium implant coil was returned without the introducer sheath.The axium implant pushwire was found to be broken at proximal end.The axium implant pushwire was found to be kinked at ~16.8cm from proximal broken end.There appeared to be evidence of manual detachment at this location.The coin was found not against the lumen stop.The shield coil was found intact with the implant coil already detached.The implant coil was not returned.No other anomalies were observed.(coil 3) the axium implant coil was returned entangled with itself.The axium implant coil was returned without the introducer sheath.The actuator interface was found to be broken and not returned.There appeared to be evidence of manual detachment at this location.The axium implant pushwire was found to be broken but retained by release wire at ~15.4cm and bent at ~63.5cm from proximal broken end.The coin was found not against the lumen stop.The shield coil was found to be stretched and damaged with the implant coil already detached.The implant coil was not returned.No other anomalies were observed.(coil 4) the axium implant coil was returned without the introducer sheath.The actuator interface was found to be kinked at proximal end.The actuator interface was found to be loose and not attached to the coupler tube.The coin was found not against the lumen stop.The shield coil was found intact with the implant coil already detached.The implant coil was not returned.No other anomalies were observed.Testing/analysis (including sem reports): (coil 1) the distal outer jacket was removed, in order to gain access to the coin.The lumen stop and retainer ring were found to be visually in good condition.The coin was found to be visually acceptable.The retainer ring was found visually acceptable, and the inner diameter was measured to be 0.0050¿.No other anomalies were observed.(coil 2) the distal outer jacket was removed, in order to gain access to the coin.The lumen stop and retainer ring were found to be visually in good condition.The coin was found to be visually acceptable.The retainer ring was found visually acceptable, and the inner diameter was measured to be 0.0051¿.No other anomalies were observed.(coil 3) the lumen stop, and retainer ring were found to be damaged.The coin was found to be damaged.The retainer ring was unable to be measured as the retainer ring was found to be damaged.No other anomalies were observed.(coil 4) the distal outer jacket was removed, in order to gain access to the coin.The retainer ring was found to be visually in good condition.The lumen stop and coin were found to be damaged.The retainer ring was found visually acceptable, and the inner diameter was measured to be 0.0050¿.No other anomalies were observed.Conclusion: based on the analysis performed, the customer report of ¿non-detachment, detach with hypotube¿ was confirmed.Possible causes for non-detach, detach with hypotube are damaged pusher, coin jammed at lumen stop, coil shield wrapped around coil shell or proximal end of implant coil or actuator interface bent or actuator interface extension distance out of specification.Since the implant coil and detach element were not returned any contributing factors could not be assessed.Kinks were found on the returned pusher.This indicative of high tortuosity.It is possible the kinks found on the pushwire may have contributed to the non-detachment as it would increase resistance when the release wire and coin is being pulled away from the lumen stop.Customer reported vessel tortuosity was severe.((b)(4) (b)(6) 2022).Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key13979869
Report Number2029214-2022-00551
Device Sequence Number20225834
Product Code KRD
UDI-Device Identifier00836462010406
UDI-Public00836462010406
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/13/2023
Device Model NumberQC-7-20-3D
Device Catalogue NumberQC-7-20-3D
Device Lot NumberB008443
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/10/2022
Supplement Date Received by Manufacturer04/28/2022
Initial Report FDA Received Date04/01/2022
Supplement Report FDA Received Date05/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/13/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Patient SexFemale